Cough medicine abuse
Throat | General Practice | Cough medicine abuse (Disease)
DXM (the main ingredient of abuse in cough medicine) products are effective at suppressing cough and are safe to use if they are used as directed on the label, it has no side effects when used in small doses—typically, 10 to 20 mg doses every four to six hours, or 30 mg every six to eight hours.
When taken in vastly larger quantities, however, DXM produces a hallucinations, distorted awareness, altered time perception and and if taken along with other drugs—even other OTC medications like acetaminophen—the combination can cause liver damage, heart attack, stroke or death.
The effects of DXM have been compared to PCP (phencyclidine) and the anesthetic ketamine. All three are called dissociative substances: At high doses, they give the abuser a feeling of not being in ones own body. DXM also produces hallucinations. The effects can last up to six hours, but that can vary, depending on how much DXM is taken and what other drugs or chemicals are taken along with DXM.
The common symptoms of cough medicine abuse are: confusion, blurred vision, dizziness, paranoia, excessive sweating, slurred speech, nausea, vomiting, fainting, rapid heart rate, numbness, seizures, death.
Causes and Risk factors
The abuse of cough medicine is becoming more and more common, especially among teens . Information on the internet enables the abusers to know which drugs are most effective for producing a high and how much to ingest. A common ingredient in many cough and cold remedies has become a popular substance to abuse by teenagers, the main ingredient of abuse is dextromethorphan DXM. This drug is easily available to buy in many over the counter cold medications. Abuse causes hallucinations, loss of motor control, and out-of-body sensations, although severe intoxications can result in death.
Diagnosis and Treatment
Several exams are performed in the case of couch medicine abuse, such as history and physical exams. Other tests will be done to rule out other possible causes of the altered mental status.
Treatment will depend on the symptoms and it includes: supporting the vital signs with intravenous fluids, preventing the patient from hurting themselves, sedation, and anti-seizure medications. Some more severe cases may require artificial ventilation with a breathing tube. ...